Virginia, 2010

Damaging Wind in Virginia, June 22, 2010

June 22, 2010 · NWS RLX · 1 event in 1 county or zone

Daytime heating and plenty of low level moisture helped form some late afternoon and evening thunderstorms in eastern Kentucky. They moved into Virginia and briefly pulsed to stronger levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Daytime heating and plenty of low level moisture helped form some late afternoon and evening thunderstorms in eastern Kentucky. They moved into Virginia and briefly pulsed to stronger levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 22, 6:43 PM EST, 22 minutes earlier.

Area forecast discussion, Jun 22, 6:43 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
743 PM EDT TUE JUN 22 2010

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE IN WARM AND MOIST
AIRMASS THROUGH WEDNESDAY. COLD FRONT PUSHES SOUTHEAST THROUGH
REGION THURSDAY AND THURSDAY NIGHT. HIGH PRESSURE FOLLOWS.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
MORNING OUTFLOW BOUNDARY FROM EARLIER COMPLEX DID A GOOD JOB IN
STABILIZING THE LOW LEVELS...PARTICULARLY ACROSS SOUTHEAST OHIO.
THIS HAS SUPPRESSED CONVECTION AND LED TO A BUSTED FORECAST
THROUGH THIS POINT. CU ARE MAINLY CONFINED TO THE MOUNTAINS AT
THIS POINT.

WATCHING NEXT DYING COMPLEX DROPPING THROUGH INDIANA CURRENTLY.
GENERAL FLOW/CORFIDI VECTORS SUGGEST THAT WHATEVER SURVIVES COULD
GRAZE OUR FAR SOUTHWESTERN CWA.  KEPT CHANCE POPS HERE FOR NOW BUT
THE 40 POPS HERE MAY EVEN BE TOO HIGH.  DO NOT EXPECT ACTIVITY TO
SURVIVE ACROSS SOUTHEAST OHIO GIVEN THE LARGE POOL OF CINH IN
PLACE.  OVERNIGHT...LEFT IN A SLIGHT CHANCE POP IN THIS STILL MOIST
AIRMASS...BUT WITH LITTLE TO SUGGEST ANY ORGANIZATION.

TOMORROW...FORESEE MAIN ACTIVITY STAYING WELL TO THE NORTH ACROSS
THE GREAT LAKES AS SHORTWAVE MOVES ACROSS.  ACROSS OUR
AREA...HEIGHTS WILL BE ON THE RISE WITH 592DM CONTOUR HEADING FOR
CKB BY 00Z THURSDAY.  KEPT CHANCE POPS ACROSS THE NORTH FOR
AFTERNOON DEVELOPMENT PLUS ANY SMALL INFLUENCE FROM MCS TO THE
NORTH...WITH SLIGHT CHANCE ACROSS THE SOUTH.

STAYED CLOSE TO BIAS-CORRECTED MOSGUIDE TEMPS FOR TONIGHT.
WEDNESDAY HIGHS ARE HEAVILY BASED ON NAM12 H850 TEMPERATURES WITH
SOME TWEAKS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
MODELS CONSISTENT IN PUSHING A NORTHERN STREAM SHORT WAVE AND WEAK
COOL FRONT SOUTHEASTWARD ACROSS THE AREA THURSDAY AND THURSDAY
NIGHT...ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS. HIGH
PRESSURE WILL THEN DOMINATE FRIDAY THRU SATURDAY. NOT A SIGNIFICANTLY
COOLER AIR MASS BEHIND THIS FRONT. THE MAIN CHANGE IN AIR MASS
BEHIND THE FRONT WILL BE THE MUCH DRIER AIR. THUS...THERE WILL BE A
RATHER WIDE RANGE IN DIURNAL TEMPS FRIDAY AND SATURDAY...EXPECTING
DAY TIME TEMPS WELL INTO THE 80S TO NEAR 90...BUT NOTICEABLY COOLER
AT NIGHT WITH GOOD RADIATIONAL COOLING.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE PATTERN REPEATS ITSELF THIS PERIOD...AS ANOTHER NORTHERN SHORT
SHORT WAVE AND WEAK COOL FRONT DROPS SOUTHEASTWARD ACROSS OUR AREA
MONDAY. WARMER AND MORE HUMID ON SUNDAY WITH RETURN FLOW...AS THE
HIGH MOVES OFF TOP THE EAST...WITH THE RISK OF MAINLY AN AFTERNOON
THUNDERSTORM. EXPECT SCATTERED STORMS WITH THE FRONT ON MONDAY.
TEMPS WILL REBOUND INTO THE 90S SUNDAY AND MONDAY AHEAD OF THE FRONT.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
JUST SOME LINGERING CB OVER THE NEXT COUPLE OF HOURS AS ISOLATED
TO SCATTERED THUNDERSTORMS PUSH EAST. NOT SEEING MUCH IN THE WAY
OF ACTIVITY UPSTREAM...SO EVEN HIGH CLOUDS TONIGHT LOOK TO BE ON
THE SCARCE SIDE. AS HAS BEEN THE TREND...MOST PLACES WILL JUST SEE
SOME MVFR MIST IN THE RIVER VALLEYS...WITH EKN GOING DOWN TO LIFR
PER USUAL. MORE CB EXPECTED WITH HEATING WEDNESDAY.

AFTER 00Z THURSDAY...
SOME BRIEF IFR CONDITIONS IN THUNDERSTORMS WEDNESDAY AFTERNOON INTO
THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...CL/JMV
NEAR TERM...CL
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...26
Hazardous weather outlook, Jun 22, 2:42 PM EST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
342 PM EDT TUE JUN 22 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-231945-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
342 PM EDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THESE STORMS
COULD PRODUCE VERY GUSTY WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR WEDNESDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 22, 5:23 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
623 PM EDT TUE JUN 22 2010

WVZ005-013-024-025-222330-
LINCOLN WV-LOGAN WV-MINGO WV-WAYNE WV-
623 PM EDT TUE JUN 22 2010

...A STRONG THUNDERSTORM WITH HEAVY DOWNPOURS WILL AFFECT EAST
CENTRAL WAYNE...EASTERN MINGO...LOGAN AND SOUTHWESTERN LINCOLN
COUNTIES...

AT 620 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTHEAST
OF WAYNE...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR HARTS AROUND 630 PM...CHAPMANVILLE AROUND 645
PM...WEST LOGAN AROUND 700 PM...SWITZER AROUND 715 PM AND MALLORY
AROUND 730 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3762 8199 3803 8230 3816 8222 3801 8196
      3798 8198 3797 8196 3795 8186 3789 8176
      3786 8178 3781 8172 3783 8168 3778 8168
      3776 8176 3771 8172

13
Special weather statement, Jun 22, 6:03 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
703 PM EDT TUE JUN 22 2010

VAZ003-004-WVZ024-033-034-230030-
BUCHANAN VA-DICKENSON VA-MCDOWELL WV-MINGO WV-WYOMING WV-
703 PM EDT TUE JUN 22 2010

...STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT
BUCHANAN...DICKENSON...MCDOWELL...SOUTHEASTERN MINGO AND SOUTHERN
WYOMING COUNTIES...

AT 700 PM EDT...STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS WERE ALONG
A LINE FROM 17 MILES SOUTH OF LOGAN TO 12 MILES NORTH OF GRUNDY TO 6
MILES NORTHWEST OF CLINTWOOD...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR GILBERT CREEK...BIG ROCK...AND BREAKS
INTERSTATE PARK AROUND 710 PM...PANTHER...JOHN FLANNAGAN LAKE...
HURLEY...AND CLINTWOOD AROUND 720 PM...HANOVER...ROSEANN AND MCCLURE
AROUND 730 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3703 8250 3713 8255 3721 8255 3726 8236
      3753 8197 3752 8201 3752 8203 3755 8210
      3764 8198 3742 8129 3721 8154 3720 8167
      3724 8174 3718 8178 3714 8188 3712 8200
      3705 8204 3703 8220 3696 8235

13
Special weather statement, Jun 22, 6:34 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
734 PM EDT TUE JUN 22 2010

WVZ024-025-033-034-230045-
LOGAN WV-MCDOWELL WV-MINGO WV-WYOMING WV-
734 PM EDT TUE JUN 22 2010

...A STRONG THUNDERSTORM WITH HEAVY DOWNPOURS WILL AFFECT EASTERN
MCDOWELL...SOUTHEASTERN LOGAN...SOUTHEASTERN MINGO AND WESTERN
WYOMING COUNTIES...

AT 730 PM EDT...A STRONG THUNDERSTORM WITH HAEAVY DOWNPOURS WAS
LOCATED 8 MILES SOUTHEAST OF LOGAN...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR COAL MOUNTAIN AROUND 745 PM...CLEAR FORK
AROUND 800 PM...BAILEYSVILLE AROUND 815 PM...DAVY AROUND 830 PM AND
WELCH AROUND 845 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3742 8137 3727 8165 3776 8199 3786 8180

13

The radar

The Jackson,KY radar (KJKL), 113 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
June 22, 7:05 PM EST
Where
Buchanan County, Grundy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.280, -82.100

Trees were blown down onto roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237166.